Kathleen Madden, FNP, MSN, AOCNP, APHN, discusses how to judiciously use steroids to manage adverse events in patients with melanoma who are receiving immunotherapy.
Kathleen Madden, FNP, MSN, AOCNP, APHN, nurse practitioner, Melanoma Program, NYU Langone Health's Perlmutter Cancer Center, discusses how to judiciously use steroids to manage adverse events (AEs) in patients with melanoma who are receiving immunotherapy.
Steroid therapy sometimes as a “necessary evil,” according to Madden, because the adverse events (AEs) associated with immunotherapy can be inflammatory in nature. When patients are unresponsive to supportive measures to address the AEs, steroids are conservatively used, explains Madden.
When patients begin immunotherapy, they are told to inform providers when their AEs start because they cannot make it through treatment without supportive care. In the beginning, the AEs will have a slow and steady onset, but the pace can pick up quickly—especially if patients are receiving combination therapy, says Madden.
Dosing will depend on the severity of the toxicity, and that is graded by the information patients provide, says Madden. Common Terminology Criteria guidelines are also used. Usually, patients are tapered off drugs at a steady pace, depending on the level of toxicity, according to Madden. Often, antacid therapy is important to prevent acid reflux and secondary tissues with ulcers. For patients who are on high doses of immunotherapy for longer periods of time, adjunctive therapies may be considered to prevent secondary infections, concludes Madden.